Alert archive / Arizona / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 310, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 16, 2024, 4:50 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2024, 4:50 PM MST (23:50 UTC)
- Expired
- Aug 16, 2024, 5:30 PM MST
- In force
- 40 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 259 J/kg
- Mixed-layer CIN
- -316 J/kg
- Mixed-layer LCL
- 2300 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
867
WUUS55 KTWC 162350
SVRTWC
AZC019-023-170030-
/O.NEW.KTWC.SV.W.0310.240816T2350Z-240817T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
450 PM MST Fri Aug 16 2024
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
South central Pima County in southeastern Arizona...
Northwestern Santa Cruz County in southeastern Arizona...
* Until 530 PM MST.
* At 450 PM MST, a severe thunderstorm was located near Tubac, moving
northwest at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tubac, Rio Rico, Arivaca, Tumacacori, Amado, and Arivaca Lake.
This includes Interstate 19 between mile markers 16 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3161 11094 3145 11110 3163 11146 3185 11125
TIME...MOT...LOC 2350Z 133DEG 21KT 3160 11113
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KM2 follow-up statements
172
WWUS55 KTWC 170013
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
513 PM MST Fri Aug 16 2024
AZC019-023-170030-
/O.CON.KTWC.SV.W.0310.000000T0000Z-240817T0030Z/
Pima-Santa Cruz-
513 PM MST Fri Aug 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR SOUTH CENTRAL PIMA AND NORTHWESTERN SANTA CRUZ COUNTIES...
At 512 PM MST, a severe thunderstorm was located near Arivaca, or 11
miles west of Tubac, moving northwest at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tubac, Arivaca, Amado, and Arivaca Lake.
This includes Interstate 19 between mile markers 21 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3164 11100 3149 11116 3163 11146 3181 11128
TIME...MOT...LOC 0012Z 120DEG 18KT 3159 11125
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KM047 WWUS55 KTWC 170024 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 524 PM MST Fri Aug 16 2024 AZC019-023-170033- /O.EXP.KTWC.SV.W.0310.000000T0000Z-240817T0030Z/ Pima-Santa Cruz- 524 PM MST Fri Aug 16 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIMA AND NORTHWESTERN SANTA CRUZ COUNTIES WILL EXPIRE AT 530 PM MST... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However, heavy rain is still possible with this thunderstorm. && LAT...LON 3164 11100 3149 11116 3163 11146 3181 11128 TIME...MOT...LOC 0023Z 126DEG 22KT 3159 11132 $$ KM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:36 PM MST, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 16, 1:36 PM MST, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 136 PM MST Fri Aug 16 2024 .SYNOPSIS...There will be a daily chance of mainly afternoon and evening showers and thunderstorms through next week across southeast Arizona. The thunderstorms will be accompanied by the typical monsoon threats of strong wind gusts, localized heavy rainfall and flash flooding and blowing dust. High temperatures will be several degrees above normal into at least the middle of next week. && .DISCUSSION...In the larger picture, high pressure aloft centered in east central New Mexico will move northeast into northeastern New Mexico by Saturday and then remain quasi-stationary between northern New Mexico and the Texas panhandle through next week. This will keep southeast Arizona in a favorable south-southeast flow pattern for shower and thunderstorm development. The models show some drier air gets trapped under the upper high and spreads across our eastern counties (Graham and Cochise) Sunday into Tuesday, which could limit thunderstorm activity in those areas on those days. With the upper high in close proximity, positive height anomalies will lead to high temperatures being 3-6 degrees above normal through at least the middle of next week. For this afternoon and tonight: A very slow start to convection today as expected. The University of Arizona WRF model and other hi- res models continue to indicate that isolated to scattered showers and thunderstorms will develop this afternoon and then continue well into evening hours tonight across much of southeast Arizona. The main threats will be strong wind gusts and localized heavy rainfall/flash flooding and blowing dust. Saturday and Sunday: Both days appear active, with Saturday being the most active. Drier air edging in from the east on Sunday will limit convection over portions of Cochise and Graham counties. However, scattered showers and thunderstorms are still expected west of a Sierra Vista to Oracle line on Sunday. Strong (to severe) wind gusts and heavy rainfall/flash flooding will be possible both days with the stronger storms. The thunderstorms will initiate over the higher terrain and then move to the west/northwest into the lower deserts with a southeast steering flow. Monday and Tuesday: The models show the drier air pushing westward across the eastern counties limiting thunderstorm activity. Isolated chances for much of the forecast area, with the highest POPs from Santa Cruz County westward across central Pima County. Wednesday through Friday of next week: Deeper moisture returns to southeast Arizona, as a trough develops along the west coast and the flow turns more southerly across Arizona. A standard monsoon forecast of isolated to scattered mainly afternoon and evening showers and thunderstorms for these days at this time. && .AVIATION...Valid through 18/00Z. FEW-SCT clouds at 6K-9k ft AGL becoming SCT-BKN clouds at 6k-9k ft AGL and BKN-OVC clouds AOA 15k ft AGL by 16/23Z, with ISOLD-SCT SHRA/TSRA thru 17/06Z, then slowly clearing skies thru 17/17Z. Aft 17/17Z, SCT-BKN clouds at 6k-9k ft AGL and ISOLD-SCT SHRA/TSRA thru the end of the forecast period. MVFR conditions near TSRA, with VSBY restrictions, wind gusts to 45+ kts, heavy rain and mountain obscurations. Outside of thunderstorm wind gusts, wind speeds will be 12 kts or less, favoring a WLY/NWLY direction during the afternoon/early evening hours and variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...There will be a daily chance of showers and thunderstorms across southeast Arizona through next week. Saturday looks to be the most active day in terms of storm coverage and strength. High temperatures will be 3 to 6 degrees above normal through the middle of next week. Min RH values will be in the 20-30 percent range in most valleys locations (lowering to near 15 percent in eastern Cochise and the upper Gila River valley) through the middle of next week. Outside of any thunderstorm outflow winds, 20- foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Zell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:22 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 38 min |
| Aug 16, 3:08 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 41 min |
| Aug 16, 3:20 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 40 min |
| Aug 16, 3:22 PM MST | Areal Flood Advisory | TWC | Cochise | 113 min |
| Aug 16, 3:50 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 40 min |
| Aug 16, 4:10 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 65 min |
| Aug 16, 4:14 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 46 min |
| Aug 16, 4:45 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 29 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.